Clinicians and paramedics are in the dark about the risk profile of the commonly prescribed cardiac drug, propranolol, the Healthcare Safety Investigation branch (HSIB) has warned in a new investigative report.
The toxicity of the beta blocker needs better recognition across the NHS to prevent deaths from overdose, the report concludes.
Propranolol is now mostly used to treat migraine and anxiety symptoms. But it is highly toxic when taken in large quantities and patients deteriorate quickly, making an overdose difficult to treat.
The investigation found that these risks aren’t known widely enough by medical staff across the health service, whether issuing prescriptions to at-risk patients, responding to overdose calls, or carrying out emergency treatment.
The investigation was prompted by the case of a 24-year-old woman, who took an overdose of both propranolol and citalopram. She called an ambulance, but her condition rapidly worsened. Despite resuscitation efforts from both paramedics and medical staff, she died.
National data shows that overdose deaths caused by propranolol rose by 34% between 2012 and 2017. In 2016 nearly 4.7 million prescriptions of the drug were issued to patients.
The report* sets out several recommendations to ensure the safe use of propranolol and the most effective response and treatment to any overdose calls.
These include updating clinical guidance (NICE) and the UK’s pharmaceutical reference source (the British National Formulary) on use of propranolol and highlighting the toxicity in overdose.
National organisations should also help their staff to better understand the risks when prescribing propranolol to certain patients, says the report. And clinical oversight in ambulance control rooms and the treatment/transfer guidance for ambulance staff for propranolol/beta blocker overdose need to be improved.
Dr Stephen Drage, ICU consultant and HSIB’s director of investigations, commented: “Propranolol is a powerful and safe drug, benefitting patients across the country. However, what our investigation has highlighted is just how potent it can be in overdose.
“This safety risk spans every area of healthcare – from the GPs that initially prescribe the drug, to ambulance staff who respond to those urgent calls, and the clinicians that administer emergency treatment.”
The report also emphasises that there is a link between anxiety, depression and migraine, and that more research is needed to understand the interactions between antidepressants and propranolol in overdose.
*Investigation into potential under-recognised risk of harm from the use of propranolol. Healthcare Safety Investigation branch, February 2020